Maria’s depression was difficult to treat. As you can recall, various medications had been tried to no avail. But after several months of treatment, Maria has eventually become stable on a combination of two antidepressants.
She’s now able to do her usual activities and is motivated to go back to work — something she has struggled to do for a while. Despite her improvement, antidepressant side effects have emerged and are bothersome. Maria begins to consider discontinuing her medications prematurely.
Antidepressant side effects are real and negatively affect patient’s compliance. Many patients like Maria consider stopping the medication even at the risk of relapse because of distressing side effects.
How do you deal with some of the common antidepressant side effects?
Some antidepressants e.g. SSRIs (serotonin-reuptake inhibitor) are highly stimulating that they cause insomnia when taken in the afternoon or at bedtime. Take this type of medication in the morning. Discuss with your physician the use of a sedating medication such as trazodone or sedative-hypnotic drug along with the antidepressant. If you want to take only one pill, talk to your doctor about switching to a sedating antidepressant such as mirtazapine.
Moreover, sleep hygiene should be practiced. Avoid naps and intake of caffeinated drinks such as coffee and soda in the afternoon and evening. Involve in regular exercise and physical activities during the day. Moreover, use the bedroom only for sleep and sex and not for recreational activities.
Regular exercise is weight gain’s antidote. If no medical contraindication, you may consider jogging, walking, or swimming. To reduce some excess and unwanted fat, keep yourself busy with physical and recreational activities.
How about diet? Diet has always been a part of any weight control regimen. Monitor your carbohydrate intake. Ice cream, chocolates, and other high-caloric foods should be reduced. If none of the above works, talk to your doctor about switching pills.
Sexual dysfunction happens too often but is rarely asked or discussed in the clinic. Some physicians and patients feel embarrassed about this subject. When you have concerns, be open to your physician. Discuss the possibility of switching medication to an antidepressant (such as bupropion or mirtazapine) that doesn’t significantly impair sexual functioning. Also, talk to your doctor about adding another drug such as bupropion, yohimbine, or even mirtazapine to counteract the sexual side effect.
How do you know if the sexual dysfunction is from the pill rather than from depression? If the dysfunction persists despite successful remission of depression, then you should consider other causes such as drug-induced dysfunction or other medical causes e.g. diabetes.
Tricyclic antidepressants (TCA e.g. amitriptyline) are notorious for causing dry mouth. Why? These drugs have distressing anticholinergic side effects. Avoid this type of drugs. If TCA is still considered, talk about the use of desipramine or nortriptyline. Compared to other TCAs, these two drugs have less anticholinergic effects.
Moreover, try ice chips. Frequent sips of water should also help. To avoid dental cavities, try sugarless candy or sugar-free gum.
Like dry mouth, constipation is usually caused by TCAs. To prevent it from happening, drink enough water and eat high fiber foods such as vegetables and fruits. Consider stool softeners if the above interventions fail. If possible, avoid TCAs.
Nausea and vomiting
Patience is the key in dealing with these side effects. Frequently, patients develop tolerance within two weeks. Take the medication with food. If ineffective, talk to your doctor about possibly reducing the dose of your medication or trying antacid or bismuth salicylate (Pepto-Bismol)
If given permission by your doctor, try to reduce the dose. Also, discuss with your physician about switching antidepressant (especially if dose reduction doesn’t alleviate your concern) and avoiding drugs with anticholinergic side effects.
Moreover, don’t mix the antidepressant with alcohol. The alcohol-drug interaction can only worsen the memory and cognitive functioning. While on psychotropic drugs, be careful driving and using mechanized equipment.
While still in bed, sit up for 30 seconds, then stand up for another 30 seconds while holding a rail, a table, or a chair before walking. Take the medication at bedtime. Some people use support hose with success.
Agitation or anxiety
Some people benefit from a brief use of benzodiazepine such as lorazepam. Breathing exercises and progressive muscle relaxation should also help.
In general, some side effects such as gastrointestinal upset and insomnia may resolve in a few days. Patience is the key. However, be on guard. When they occur, address them promptly. I’m not however suggesting that you should be your own doctor.
Collaborating with your doctor is an effective way to cope with mental illness and medication problems. Treatment options such as the need to switch or reduce medications should be discussed in an open and accepting manner.